Illinois, 2024

Flash Flood and Damaging Wind in Illinois, June 21 to 22, 2024

June 21 to 22, 2024 · NWS DVN · 4 events in 2 counties and zones

Several rounds of showers and storms were noted shortly after midnight in northwest Illinois, with a resurgence of showers and storms once again in the afternoon and night. These produced heavy rainfall and isolated severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Several rounds of showers and storms were noted shortly after midnight in northwest Illinois, with a resurgence of showers and storms once again in the afternoon and night. These produced heavy rainfall and isolated severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 21, 11:49 PM CST, 9 minutes earlier. Its key messages:

  • Probability of storms producing heavy rain and flash flooding late tonight into Saturday morning has increased especially if storms repeat over the same areas.
  • Shower and storm chances over the next 24-30+ hours, peaking for many later Saturday afternoon/evening.
  • Potential for strong to severe storms increases Saturday PM/ evening. Damaging wind is the primary hazard, with large hail a secondary threat. Heavy rain and localized flash flooding also remains a threat.
  • Hot and humid once again on Saturday with PM heat index readings in the 90s to around 100 from around Hwy 30 on south.
  • Dry conditions return for Sunday and generally remain through much of next week, outside of another round of storms Tuesday and Tuesday night.
Area forecast discussion, Jun 21, 11:49 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1249 AM CDT Sat Jun 22 2024

.KEY MESSAGES...

- Probability of storms producing heavy rain and flash flooding
  late tonight into Saturday morning has increased especially if
  storms repeat over the same areas.

- Shower and storm chances over the next 24-30+ hours, peaking
  for many later Saturday afternoon/evening.

- Potential for strong to severe storms increases Saturday PM/
  evening. Damaging wind is the primary hazard, with large hail
  a secondary threat. Heavy rain and localized flash flooding
  also remains a threat.

- Hot and humid once again on Saturday with PM heat index
  readings in the 90s to around 100 from around Hwy 30 on south.

- Dry conditions return for Sunday and generally remain through
  much of next week, outside of another round of storms
  Tuesday and Tuesday night.

&&

.UPDATE...
Issued at 844 PM CDT Fri Jun 21 2024

A flood watch has been issued for the Highway 20 corridor and
from Benton County east to Jackson County through 1 PM Saturday.
Confidence is at 50 percent that heavy rainfall will be seen in
the northern parts of the Highway 20 corridor counties.

Real data shows a weak outflow boundary from earlier storms is
now in the Highway 20 corridor west of Dubuque. Surface wind
speeds indicate this boundary will likely remain in place
through the night.

00z DVN sounding has a PWAT of 1.76 which is roughly the 95th
percentile and about 0.10 from the max. Additionally, there is a
very healthy tropical connection of deep moisture from Texas
that runs around the west side of the high in the lower
Mississippi Valley. Other short term model guidance is
suggesting the development of a boundary in the Highway 20
corridor during the night and into Saturday morning.

MCS tool has been slowly trending south the past 4-5 hours and
now suggests storms with the potential for very heavy rain in at
least the Highway 20 corridor. More disturbing are the Corfidi
vectors. They have slowly become perpendicular to each other
with a period of opposition prior to sunrise. If correct, storms
would have a tendency to repeat over the same areas with
potentially a very slow (10-15 mph) eastward speed.

Some other heavy rain tools suggest the bulk of the heavier
rainfall would remain well north of Highway 20. However, the
conceptual picture is beginning to resemble a Maddox synoptic
flash flood event with an east/west frontal boundary where the
heaviest rainfall can fall along and on the warm side of the
front.

Given the very high PWATs, rainfall rates may approach 2 inches
per hour. Flash flood guidance for the area is generally around
2 inches or just under it for both the 1 and 3 hour time
frames.

Rainfall totals by Saturday morning are expected to vary
considerably. Some locations in the watch area may see not much
rainfall. Other areas potentially could see 3-4 inches or more.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 340 PM CDT Fri Jun 21 2024

Semi-zonal to WSW flow aloft dominates the region early this
afternoon, with a trough over the Intermountain West and a a
large ridge /heat dome/ over the south-central/southeast U.S.
A frontal zone extends from a Lee low across Nebraska and
northern Iowa into southern Wisconsin. This boundary continues
to be the focus for showers and storms. A weak wave in the
flow and diurnal heating was aiding widely scattered convection
from far northern Missouri into central/southern Iowa this
afternoon. As this translates east-northeast we'll continue to
see the potential for widely scattered activity develop into
our service area through this evening. Weak effective shear and
mid level lapse rates should preclude any severe weather potential
with this activity. Then turning toward later tonight, the
focus will be watching convective trends to our north in a
synoptic setup/pattern that resembles Maddox conceptually with
heavy rain/flash flood threat with a stalled front to our north,
and an anomalously deep moisture axis with PWATs near 2 inches
pooling near the boundary, and additional lift from a shortwave
emerging from the Intermountain west and a ramping nocturnal LLJ
30-35+ kts. In the Maddox synoptic pattern conceptual model the
heaviest rains usually occur on the warm side of the front.
Despite the deterministic and CAM guidance largely keeping the
heaviest rains just to our north, given this conceptually
brings some concern that this heavier rain axis could develop/
shift further south and possibly into northern portions of the
service area late tonight and Saturday morning with aid of outflow
propagation. Confidence is not high enough to issue a Flood
Watch at this time for our northern counties, but the evening
shift will monitor convective trends and re-evaluate this potential.

Saturday's forecast could potentially be rather challenging with
respect to high temperatures and subsequent severe weather
threat/location pending convective and cloud cover trends through
the first half of the day. One scenario possible is if there is
more coverage of storms and cloud cover throughout Saturday AM
across our north, then the severe weather threat would likely
shift into our southern service area and further south. Highs
would be held down in the upper 70s and 80s north, with 90s
south of I-80. The other scenario would be one in which there's
limited coverage of showers and storms with the majority of the
activity staying to our north through early Saturday afternoon.
This would allow for more heating and instability to occur ahead
of a cold front, which in turn would lead to a more widespread
severe weather threat for the mid afternoon through evening hours
ahead of the cold front. In terms of severe weather, modest
deep layer shear of around 30 kts combined with at least
moderate instability with MUCAPE over 1500-2000+ j/kg would be
sufficient for some organized severe weather potential. Warm
cloud depths and anomalously high moisture content with PWATs
over 1.8 to near 2 inches owes to lower confidence in large hail,
and higher confidence in strong winds being the primary risk via
precip loading and cool pools. LCLs will be very low with the
increase in moisture, and so can't rule out a tornado particularly
with any storm-boundary interaction. The anomalously high
moisture will also bring the threat for heavy rain, and some
concern for localized flash flooding given the veering deep layer
and backward propagating shear vectors. However, storm motion
may be just enough to limit this threat and perhaps focus more
into urban areas.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 340 PM CDT Fri Jun 21 2024

After the front moves through late Saturday night, a much more
pleasant day is expected Sunday, with lots of sunshine and more
seasonal temperatures and humidity. Sunday is definitely the
pick day of the weekend! In fact, the large-scale pattern
appears to support a period of mostly dry conditions through
Thursday, thanks to upper-level ridging developing over the
Intermountain West states and surface high pressure settling
into the upper Midwest. The only other opportunity for showers
and storms appears to be for Tuesday and Tuesday night, as yet
another compact upper-level trough and attendant surface cold
front crosses the area. The timing of the front per the latest
global models does appear to be advantageous for more strong to
severe storms, especially with the CSU ML severe probs
suggesting strong to severe convection with a hot and humid air
mass again in place, so we will need to watch Tuesday as well.
After this front moves through the midweek period looks to quiet
down. However, by the end of next week the models show high
pressure moving off and return flow / warm, moist advection
ramping up across the Plains and Midwest for another chance of
showers and storms for the area.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1249 AM CDT Sat Jun 22 2024

A cluster of showers and a few thunderstorms has developed over
far east-central Iowa into northwest Illinois early this
morning, which are all moving northeast. DBQ might see some
brief reductions in visibilities and locally gusty winds with
this activity, but the remaining TAF terminals should be VFR
through sunrise. For today, a fairly messy forecast is on tap,
with breezy south to southeast winds and periodic chances of
showers and storms, particularly after 21z, when a cold front
will sweep through the area, generating a line of thunderstorms
with it, some of which could be strong to severe. Not only are
MVFR/IFR conditions expected with this activity, but locally
strong wind gusts to around 40 to 50 knots are possible in the
strongest storms. Confidence is fairly high in the timing of the
front, so have used TEMPO groups to highlight the most likely
time frame for storms. This time may still be tweaked slightly,
but high-res models are in pretty good agreement on timing,
even this far out. Expect a pretty strong wind shift as the
front moves through, turning winds more northwesterly in its
wake.

&&

.HYDROLOGY...
Issued at 926 PM CDT Fri Jun 21 2024

Widespread 2 to 4 inches of rain is forecast near the headwaters of
the Wapsipinicon, Cedar, and Iowa river basins in the next 24 hours.
Some localized higher amounts over 5 inches is not out of the
question as well. Much of this rain is expected in a short amount of
time overnight tonight allowing for substantial runoff. As a
result, new forecasts this evening have several sites along the
Cedar going into flood in the next 3 to 5 days. Confidence in
the placement of heaviest QPF remains very low and since it is
still 3+ days out have decided to hold issuing any flood watches
for all sites except for Vinton on the Cedar River.

On the Mainstem Mississippi, heavy rainfall amounts between 4 and 9
inches in the past 2 weeks in southern MN and western WI, will
result in rises through the rest of June and into July. Went ahead
and issued flood watches for portions of the river this evening with
more likely in the coming days.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch through this afternoon for IAZ040>042-051>054.
IL...Flood Watch through this afternoon for ILZ001-002.
MO...None.

&&

UPDATE...08
SHORT TERM...McClure
LONG TERM...McClure
AVIATION...Schultz
HYDROLOGY...Gross
Hazardous weather outlook, Jun 21, 8:41 PM CST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
941 PM CDT Fri Jun 21 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-230245-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
941 PM CDT Fri Jun 21 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Thunderstorms are expected mainly north of Interstate 80
overnight but the severe risk is very low. Storms north of
Highway 30 will have the potential to produce rainfall rates of 1
to 2 inches per hour. A flood watch is in effect for the Highway
20 corridor and from Benton east to Jackson counties.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Hot and humid conditions will continue Saturday, especially along
and south of Interstate 80 with heat indices of 95 to 100 degrees
possible.

A cold front will move through the area Saturday afternoon and
evening, leading to increasing chances of strong to severe
thunderstorms. The main threat will be damaging wind gusts, with
large hail and isolated tornadoes as secondary threats. High
rainfall rates and slow moving storms could lead to localized
flash flooding, especially in urban and poorly drained areas.

Thunderstorm chances then return for Tuesday and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports over 1 inch will be appreciated.

GENERAL STORM MOTION OF THE DAY:East northeast at 20 mph.

The radar

The Quad Cities radar (KDVN), 109 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Stephenson

When
June 21, 11:58 PM CST to June 22, 12:08 AM CST
Where
Stephenson County, Freeport Albertus Ar
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
42.250, -89.580

Heavy Rain, Carroll

When
June 22, 8:30 PM CST to 11:10 PM CST
Where
Carroll County, 0.69 mi N of Mt Carroll
Reported by
Trained Spotter
Coordinates
42.110, -89.980

Heavy Rain, Carroll

When
June 22, 8:30 PM CST to 10:10 PM CST
Where
Carroll County, 0.86 mi SE of Mt Carroll
Reported by
Trained Spotter
Coordinates
42.090, -89.970

Flash Flood, Carroll

When
June 22, 9:10 PM CST to 11:10 PM CST
Where
Carroll County, 1.43 mi ENE of Mt Carroll to 1.64 mi WNW of Lanark
Cause
Heavy Rain
Reported by
State Official
Coordinates
42.104, -89.953

Carroll County 911 dispatch reported flooding between Mt Carroll and Lanark. Flooded area estimated from report and nearby streams. Rainfall amount reported one mile south of Mt Carroll of 3.21 inches for the storm total.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191081, 1191079, 1191080, 1191078.